Electronic Journal of Statistics

Recursive estimation of the conditional geometric median in Hilbert spaces

Hervé Cardot, Peggy Cénac, and Pierre-André Zitt

Full-text: Open access


A recursive estimator of the conditional geometric median in Hilbert spaces is studied. It is based on a stochastic gradient algorithm whose aim is to minimize a weighted $L_{1}$ criterion and is consequently well adapted for robust online estimation. The weights are controlled by a kernel function and an associated bandwidth. Almost sure convergence and $L^{2}$ rates of convergence are proved under general conditions on the conditional distribution as well as the sequence of descent steps of the algorithm and the sequence of bandwidths. Asymptotic normality is also proved for the averaged version of the algorithm with an optimal rate of convergence. A simulation study confirms the interest of this new and fast algorithm when the sample sizes are large. Finally, the ability of these recursive algorithms to deal with very high-dimensional data is illustrated on the robust estimation of television audience profiles conditional on the total time spent watching television over a period of 24 hours.

Article information

Electron. J. Statist., Volume 6 (2012), 2535-2562.

First available in Project Euclid: 4 January 2013

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 62L20: Stochastic approximation
Secondary: 60F05: Central limit and other weak theorems

Robbins–Monro asymptotic normality averaging central limit theorem kernel regression Mallows–Wasserstein distance online data robust estimator sequential estimation stochastic gradient


Cardot, Hervé; Cénac, Peggy; Zitt, Pierre-André. Recursive estimation of the conditional geometric median in Hilbert spaces. Electron. J. Statist. 6 (2012), 2535--2562. doi:10.1214/12-EJS759. https://projecteuclid.org/euclid.ejs/1357307949

Export citation


  • Bogachev, V. I. (1998)., Gaussian measures, volume 62 of Mathematical Surveys and Monographs. American Mathematical Society, Providence, RI.
  • Bosq, D. (2000)., Linear processes in function spaces, volume 149 of Lecture Notes in Statistics. Springer-Verlag, New York. Theory and applications.
  • Cadre, B. and Gannoun, A. (2000). Asymptotic normality of consistent estimate of the condition $L_1$-median., Pub. Inst. Stat. Univ. Paris, XXXXIV:13–33.
  • Cardot, H. (2007). Conditional functional principal components analysis., Scandinavian J. of Statistics, 34:317–335.
  • Cardot, H., Cénac, P., and Chaouch, M. (2010). Stochastic approximation to the multivariate and the functional median. In Lechevallier, Y. and Saporta, G., editors, Compstat 2010, pages 421–428. Physica Verlag, Springer.
  • Cardot, H., Cénac, P., and Zitt, P.-A. (2011). Efficient and fast estimation of the geometric median in Hilbert spaces with an averaged stochastic gradient algorithm. To appear in, Bernoulli.
  • Chaouch, M. and Goga, C. (2012). Using complex surveys to estimate the $L_1$-median of a functional variable: application to electricity load curves., International Statistical Review / Revue Internationale de Statistique, 80:40–59.
  • Cheng, Y. and De Gooijer, J. (2007). On the $u$th geometric conditional quantile., J. Statist. Plann. Inference, 137:1914–1930.
  • Chiou, J. M., Müller, H. G., and Wang, J. L. (2004). Functional response models., Statistica Sinica, 14:675–693.
  • Cuevas, A., Febrero, M., and Fraiman, R. (2002). Linear functional regression: the case of fixed design and functional response., Canadian J. of Statistics, 30:285–300.
  • Duflo, M. (1997)., Random iterative models, volume 34 of Applications of Mathematics (New York). Springer-Verlag, Berlin. Translated from the 1990 French original by Stephen S. Wilson and revised by the author.
  • Faraway, J. (1997). Regression analysis for a functional response., Technometrics, 39:254–261.
  • Ferraty, F., Laksaci, A., Tadj, A., and Vieu, P. (2011). Kernel regression with functional response., Electronic J. of Statist., 5:159–171.
  • Givens, C. and Shortt, R. (1984). A class of Wassertstein metrics for probability distributions., Michigan Math. J., 31:231–240.
  • Greven, S., Crainiceanu, C., Caffo, B., and Reich, D. (2010). Longitudinal functional principal component analysis., Electronic J. of Statist., 4:1022–1054.
  • Jakubowski, A. (1988). Tightness criteria for random measures with application to the principle of conditioning in Hilbert spaces., Probab. Math. Statist., 9(1):95–114.
  • Kemperman, J. H. B. (1987). The median of a finite measure on a Banach space. In, Statistical data analysis based on the $L_1$-norm and related methods (Neuchâtel, 1987), pages 217–230. North-Holland, Amsterdam.
  • Lecoutre, J. (1990). Uniform consistency of a class of regression function estimators for Banach-space valued variables., Statist. and Probability Letters, 10:145–149.
  • Lian, H. (2007). Nonlinear functional models for functional response in reproducing kernel Hilbert spaces., Canadian J. of Statistics, 35:597–606.
  • Lian, H. (2011). Convergence of functional k-nearest neighbor regression estimate with functional responses., Electronic J. of Statist., 5:31–40.
  • Mokkadem, A., Pelletier, M., and Slaoui, Y. (2009). Revisiting Révész stochastic approximation method for the estimation of a regression function., Alea, 6:63–114.
  • Möttönen, J., Nordhausen, K., and Oja, H. (2010). Asymptotic theory of the spatial median. In, Nonparametrics and Robustness in Modern Statistical Inference and Time Series Analysis: A Festschrift in honor of Professor Jana Jurečková, volume 7, pages 182–193. IMS Collection.
  • R Development Core Team (2010)., R: A Language and Environment for Statistical Computing. R Foundation for Statistical Computing, Vienna, Austria. ISBN 3-900051-07-0.
  • Ramsay, J. O. and Silverman, B. W. (2005)., Functional Data Analysis. Springer, New York, second edition.
  • Révész, P. (1977). How to apply the method of stochastic approximation in the non-parametric estimation of a regression function., Statistics, 8:119–126.
  • Small, C. G. (1990). A survey of multidimensional medians., International Statistical Review / Revue Internationale de Statistique, 58(3):263–277.
  • Vardi, Y. and Zhang, C.-H. (2000). The multivariate $L_1$-median and associated data depth., Proc. Natl. Acad. Sci. USA, 97(4):1423–1426.
  • Wand, M. and Jones, M. (1995)., Kernel Smoothing. Number 60 in Monographs on Statistics and Applied Probability. Chapman & Hall/CRC.